CSN Login
Members Online: 13

Tarceva

TomM1956728
Posts: 64
Joined: Apr 2011

Hello,

 

My 88 year old mother has stage 4 esophageal cancer, rather than lung cancer. 

 

She has been getting chemo for the last 2 years, but the last three chemos caused heart problems and a colon infection.

 

Based on my mother’s age – she is 88 years old – and the problems she has lately experienced with chemo, her oncologist says he no longer wants to give her any chemo.

 

Without chemo, the oncologist says she only has about 6 months left so he wants to call hospice.

 

Out of desperation, I asked if she could try Tarceva, which is a drug I’ve read about on the internet.

 

The oncologist said that Tarceva is usually used for lung cancer but that there is some data that it works for less than 10 percent of patients who have esophageal cancer.

 

So he agreed to prescribe Tarceva to see if it might work for my mother.

 

Has anyone tried Tarceva?  I would greatly appreciate any information you could provide.  In particular:

 

a.         Did you take Tarceva by itself or in conjunction with chemo?

 

Since my mother can’t have chemo, the oncologist told her to take Tarceva alone.

 

b.         What dosage have you taken?  Do you take it every day?

 

The oncologist told my mother to take 150 mg. each day and every day.

 

c.         What side effects did Tarceva cause?

 

Were the side effects less terrible than the side effects of chemo?

 

d.         Has Tarceva worked for you? 

 

Did it stop the spread of cancer?  Or did it actually help shrink the cancer cells.

 

I would deeply appreciate any help you can provide.  Thank you!

 

Tom

irene22
Posts: 8
Joined: May 2013

Hi Tom,

I started Tarceva after completing 4 doses of chemo the end of Nov 2012. I have taken 150 mg each day since then to present day with side effects of diarreha which I control with immodium AD. Some folks have bad rashes wich thank goodness I haven't had. I take lovenox which isn't associated with the cancer. I feel wonderful so far my tumors have shrank and I get to do pretty much anything I want to do.

It is my understanding that Tarceva is not a cure but a maintenance medication of last resort for some for others it shrinks the tumors.

I hope this helps. If you have any othe questions, just post them here.

TomM1956728
Posts: 64
Joined: Apr 2011

Hi Irene,

 

Thank you so much for your kind response.

 

I’m glad Tarceva has worked well for you and that your tumors have decreased in size. 

 

It’s good to know that Tarceva’s side effects are bearable for most people. 

 

Chemo caused heart problems for my mother the last two times and a colon infection and low white blood cells the last time and she was hospitalized on 3 occasions due to these problems.  So she can’t have any more chemo. 

 

She started Tarceva yesterday.  The oncologist prescribed 150 mg.  But since she is 88 years old and weak, she split the pill in half and had only 75 mg. yesterday.  And she had 100 mg today.

 

So far, she is handling it well.  Just weakness, lack of appetite, and nausea.  But nothing major and no diarrhea or rash.

 

I think she will continue with 75 to 100 mg for several more days before increasing it to 150 mg.  I know the oncologist wanted her to start with 150 mg. but she’s scared of the side effects and of having to be hospitalized again.

 

Thank you so much once again for your kind help.

 

Tom

irene22
Posts: 8
Joined: May 2013

I hope all goes well with your mom. I will say a prayer. Good luck.

TomM1956728
Posts: 64
Joined: Apr 2011

Thanks, Irene.

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

and prayers go to your mom. Let's hope for the unexpected and pleasant result. Rick.

TomM1956728
Posts: 64
Joined: Apr 2011

Thank you, Rick

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network